Alert archive / Oregon / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Boise, ID

June 26, 2017Harney County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jun 26, 2017, 2:18 PM PDT for Harney County, Oregon. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2017, 2:18 PM PDT (21:18 UTC)
Expired
Jun 26, 2017, 3:00 PM PDT
In force
42 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Harney County, OR

The radar

The Boise radar (KCBX), 226 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.3 hours before the alert went out and 383 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:30 PM PDT, 48 minutes earlier.

Area forecast discussion, Jun 26, 1:30 PM PDT, 48 minutes before
Area Forecast Discussion
National Weather Service Boise ID
230 PM MDT Mon Jun 26 2017

.SHORT TERM...Tonight through Wednesday...As of 2:00 MDT,
convection has initiated in southeast Oregon associated with a
shortwave currently located in southwest Oregon and moving
east/northeast. Surface heating and moisture transport ahead of
the shortwave are aiding in thunderstorms. Most models are showing
convection continuing to progress eastward through the evening
hours, and the forecast matches this solution. The inverted-V
profile for the afternoon and evening hours suggests downdraft
gusty winds up to 50 mph are possible near the stronger storms.
Overnight tonight, the surface cold front, then upper level axis
will pass overhead and shift the convection to the north and
east, leaving chances for thunderstorms only in the Idaho Central
Mountains for Tuesday. Where most valley locations will be
approaching 100F this afternoon, high temperatures tomorrow are
expected to be 10-15 degrees cooler than today. By Wednesday, a
drier northwest flow will set up under a broader trough pattern,
keeping temperatures near normal, but conditions dry.

.LONG TERM...Wednesday night through Monday...The upper level
trough begins to exit the region Wednesday night into Thursday
making way for an upper level ridge to begin building over the
Pacific Northwest. Temperatures begin to climb back above normal by
the weekend. A disturbance in the flow pushes through Saturday night
which will give the West Central Mountains a slight chance of some
afternoon showers/thunderstorms. Models are in disagreement after
this with the ECMWF wanting to keep zonal flow in the region while
the GFS begins to build in another ridge. Kept the forecast dry
after Saturday night for now because of these differences.

&&

.AVIATION...VFR. Increase in mid-upper level moisture throughout the
rest of today. Thunderstorms have already developed in SE Oregon and
will continue through late evening. Strong outflow winds are
possible with these storms. Thunderstorms in SE Idaho are possible
late this evening. Surface winds, variable 10-20 kts with gusts 25-
35 kts in and around thunderstorms. Winds aloft to 10k feet MSL,
south-southwest thru 00z 10-25kts then westerly 15-30 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...EP
LONG TERM....JC/JC
AVIATION.....JC

In the hours before

Special weather statement, Jun 26, 2:06 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Boise ID
206 PM PDT MON JUN 26 2017

ORZ061-262145-
Harney County OR-
206 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARNEY COUNTY UNTIL
245 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm near
Diamond Craters, or 40 miles south of Burns, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Diamond Craters and Diamond around 210 PM PDT.
  Barton Lake and Riddle Mountain around 230 PM PDT.
  New Princeton, Crane, Circle Bar and eastern Malheur Lake around
  240 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4292 11873 4303 11893 4344 11857 4327 11828
TIME...MOT...LOC 2106Z 217DEG 25KT 4304 11877

KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:01 PM PDTSpecial Weather StatementBOIGooding44 min
Jun 26, 3:45 PM PDTSpecial Weather StatementBOIOwyhee45 min
Jun 26, 4:01 PM PDTSpecial Weather StatementBOI44 min
Jun 26, 4:10 PM PDTSevere Thunderstorm WarningBOIAda, Owyhee50 min
Jun 26, 4:25 PM PDTSpecial Weather StatementBOIPayette50 min
Jun 26, 4:47 PM PDTSpecial Weather StatementBOIAda43 min
Jun 26, 2:06 PM PDTSpecial Weather StatementBOIHarney39 min
Jun 26, 2:58 PM PDTSpecial Weather StatementBOIMalheur47 min
Jun 26, 3:17 PM PDTSevere Thunderstorm WarningBOIHarney, Malheur43 min
Jun 26, 3:54 PM PDTSpecial Weather StatementBOIMalheur51 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.